Colorado, 2009

Winter Storm and Winter Weather in Colorado, January 5 to 7, 2009

January 5 to 7, 2009 · NWS GJT · 4 events in 4 counties and zones

Two Pacific storm systems combined to bring heavy snow and strong winds to portions of western Colorado.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Two Pacific storm systems combined to bring heavy snow and strong winds to portions of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 5, 4:35 AM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 5, 4:35 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 AM MST MON JAN 5 2009

...PERSISTENT SNOW AND BLOWING SNOW EXPECTED OVER MOST MOUNTAINS
TONIGHT THROUGH WEDNESDAY...

.SHORT TERM...TODAY THROUGH WEDNESDAY...
A VIGOROUS PACIFIC NORTHWEST TROUGH IS DROPPING ONTO THE GREAT
BASIN THIS MORNING. THIS IS FINALLY KICKING THE BAJA LOW EAST. SO THE
MOIST SW FLOW OVER THE SAN JUAN MTNS WILL END THIS MORNING.
ACROSS THE NORTHERN AND CENTRAL ZONES...VERY COLD AIR IS IN PLACE.
WARM ADVECTION CLOUDS WILL SPREAD FROM NW TO SE TODAY. THIS WILL
MODIFY SLOPE TEMPERATURES SOMEWHAT WHILE THE VALLEYS REMAIN TRAPPED
IN COLD INVERSIONS. SNOW SHOWERS WILL DEVELOP NEAR THE WYOMING
BORDER LATE TODAY AS MOISTURE DEEPENS

TONIGHT: SNOW SHOWERS SPREAD IN FROM THE NW. A N-S ORIENTED 140KT
JET WORKS INTO UTAH PRODUCING UPPER LEVEL DIFLUENCE. INTERESTINGLY
THERE IS NOT A GOOD SFC REFLECTION OF THIS FORCING EVEN UP TO THE
700-600MB (MTN TOP) LEVEL INDICATING DISORGANIZED OR DECOUPLED
DYNAMICAL SUPPORT. SO THIS WILL BE MORE OF AN OROGRAPHIC EVENT
FAVORING NW-FACING SLOPES. COORDINATED WITH SLC BOU AND PUB TO DROP
WINTER STORM WATCHES DUE TO INSUFFICIENT SNOWFALL. ADVISORY AMOUNTS
EXPECTED IN THE NW COLORADO MTNS WHERE SATURATED ISOTHERMAL LAYER
AT -15C SHOULD PRODUCE THE BETTER SNOW ACCUMULATIONS. THE CLOUDS
AND SHOWERS WILL ALSO HELP ERODE OR AT LEAST MODIFY THE VALLEY
INVERSIONS FOR LESS FRIGID CONDITIONS.

TUESDAY WILL SEE A LULL IN SNOWFALL AS THE JET TRANSLATES EAST AND
MOISTURE DIMINISHES.

TUESDAY NIGHT-WEDNESDAY: WEST TO NORTHWEST FLOW ALOFT WILL CONTINUE
TO PRODUCE OROGRAPHIC SNOWFALL. THESE PERIODS ARE DOMINATED BY WARM
ADVECTION STILL FAVORING THE NORTHERN MOUNTAINS WITH AN ADDITIONAL 2
TO 4 INCHES ACROSS FAVORED ASPECTS NEAR THE DIVIDE. VALLEYS WILL
NEED TO BE WATCHED IF COLD INVERSIONS ARE STILL IN PLACE FOR
POTENTIAL OVERRUNNING SIGNIFICANT SNOWFALL. BEST CHANCE FOR THIS TO
OCCUR LOOKS LIKE CRAIG TO STEAMBOAT.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...

GOOD MODEL AGREEMENT THAT DRIER AIR WILL SPREAD ACROSS THE AREA
WEDNESDAY NIGHT AND THURSDAY AS WARM AIR ADVECTION INCREASES WHILE
THE FLOW BACKS TO THE SOUTHWEST. THIS OCCURS AHEAD OF THE NEXT
TROUGH AND COLD FRONT. MODELS SHOW THIS SYSTEM CROSSING THE FORECAST
AREA THURSDAY NIGHT AND FRIDAY. LITTLE CHANGE FROM PREVIOUS THINKING
HERE SO KEPT CHANCE POPS IN THE VALLEYS INCREASING TO LIKELY POPS
FOR THE HIGHER MOUNTAINS. THIS WILL BE A PROGRESSIVE SYSTEM SO IT
SHOULD MOVE OUT OF THE FORECAST AREA BY WEEKS END FOR DRY CONDITIONS
SATURDAY AND SUNDAY.

TEMPERATURES WILL CONTINUE TO BE CHALLENGING. GUIDANCE LIKELY WILL
BE TOO WARM FOR MUCH OF THE LOWER ELEVATIONS WEDNESDAY AND THURSDAY
AS COLD AIR WILL STRUGGLE TO MIX OUT OF THE VALLEYS. THUS HAVE
ADJUSTED TEMPERATURES DOWN FOR MUCH OF THE LOW ELEVATIONS THESE
PERIODS. OTHERWISE LITTLE CHANGE TO THE TEMPERATURE FORECAST WITH
MOUNTAINS WARMING SIGNIFICANTLY WEDNESDAY AND THURSDAY. MANY VALLEYS
LIKELY TO BE WARMER FRIDAY DESPITE BEING POST FRONTAL AS THE
BOUNDARY SHOULD FLUSH OUT THE INVERSIONS. MORE SETTLED CONDITIONS
OVER THE WEEKEND WILL ALLOW VALLEY INVERSIONS TO REFORM.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED OVER MOST OF THE FORECAST AREA TODAY.
CEILINGS BEGIN TO LOWER ACROSS THE NORTH THIS AFTERNOON...WITH
DETERIORATING CEILINGS AND VISIBILITIES IN SNOW SHOWERS TONIGHT AND
TUESDAY. MVFR TO IFR CONDITIONS ARE LIKELY OVER THE MOUNTAINS AND
NORTH OF I-70. IN ADDITION...INCREASING NW WINDS AT MTN TOP LEVEL
WILL PRODUCE AREAS OF MODERATE TO STRONG TURBULENCE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY 6 PM THIS EVENING THROUGH 6 PM
       WEDNESDAY FOR COLORADO MOUNTAIN ZONES 4/10/13.
.UT...NONE.

SHORT TERM.....JOE
LONG TERM......TAL
AVIATION.......JOE
Hazardous weather outlook, Jan 5, 5:45 AM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST MON JAN 5 2009

COZ001>014-017>023-UTZ022>025-027>029-061245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST MON JAN 5 2009

...SNOW AND BLOWING SNOW TONIGHT THROUGH WEDNESDAY FOR MOST OF THE
MOUNTAINS...

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL INCREASE TONIGHT ACROSS EASTERN UTAH AND WESTERN
COLORADO. THE MOUNTAINS OF NORTHWEST COLORADO WILL SEE THE MOST
ACCUMULATIONS OF 2 TO 4 INCHES. IN ADDITION...GUSTY NORTHWEST WINDS
WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. MOUNTAIN TRAVEL
MAY BE HAZARDOUS THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOWFALL WILL CONTINUE THROUGH WEDNESDAY FAVORING THE MOUNTAINS OF
NORTHWEST COLORADO.

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE AREA THURSDAY NIGHT AND
FRIDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE...ESPECIALLY IN
THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
January 5, 8:00 AM MST to January 7, 5:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 1 to 2.5 feet occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
January 5, 9:00 AM MST to January 7, 1:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Widespread snowfall of 6 to 12 inches occurred with local amounts of 14 inches. Wind gusts of 20 to 35 mph produced blowing and drifting snow. Vail Pass was closed from late on the 6th until about 1030 MST on the 7th due to the adverse weather.

Winter Storm, Flattop Mountains

When
January 5, 10:00 AM MST to January 7, 4:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 12 to 16 inches occurred while wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Storm, Upper Yampa River Basin

When
January 5, 3:00 PM MST to January 7, 10:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 12 to 19 inches occurred. The heaviest amounts occurred about 1 mile east and southeast of Steamboat Springs.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150685, 150687, 150686, 150688.